Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 8, NWS St. Louis, MO

April 2, 2024Cole County, Missouri

NWS St. Louis, MO issued this river flood warning at Apr 2, 2024, 2:15 AM CDT for Cole County, Missouri. It took effect at Apr 2, 2024, 4:47 AM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Apr 2, 2024, 2:15 AM CDT (07:15 UTC)
In effect from
Apr 2, 2024, 4:47 AM CDT
Expired
Apr 3, 2024, 10:13 AM CDT
In force
29 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Cole County, MO

The river

Written for the forecast point Moreau River (MO) near Jefferson City (JCMM7).

Action stage
13 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

000 
WGUS43 KLSX 020715
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
215 AM CDT Tue Apr 2 2024

...The National Weather Service in St Louis MO has issued a Flood
Warning for the following rivers in Missouri...

  Moreau River near Jefferson City.

River forecasts are based on observed precipitation and forecast
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.

This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

The next statement will be issued Wednesday afternoon at 215 PM CDT.

&&

MOC051-031915-
/O.NEW.KLSX.FL.W.0008.240402T0947Z-240404T0600Z/
/JCMM7.1.ER.240402T0947Z.240402T1800Z.240403T0017Z.NO/
215 AM CDT Tue Apr 2 2024

...FLOOD WARNING IN EFFECT UNTIL EARLY THURSDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Moreau River near Jefferson City.

* WHEN...Until early Thursday morning.

* IMPACTS...At 18.0 feet, Near this height, both Bainer Road and
  Loesch Road will be closed.  These roads are about 15.5 to 16
  river miles upstream of the gage.

* ADDITIONAL DETAILS...
  - At 1:30 AM CDT Tuesday the stage was 15.1 feet.
  - Forecast...The river is expected to rise to around 18.3 feet
    this morning.  It is then expected to fall below flood stage
    this evening.
  - Flood stage is 17.0 feet.



&&


                  Fld   Observed  Forecasts (7:00 am)
Location          Stg    Stage    Tue   Wed    Thu

Moreau River
  Jefferson City  17.0    15.1    18.3  14.0   3.6



&&

LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231


$$

Carney
2 follow-up statements
052 
WGUS83 KLSX 030313
FLSLSX

Flood Statement
National Weather Service St Louis MO
1013 PM CDT Tue Apr 2 2024

...The Flood Warning continues for the following rivers in 
Missouri...

  Moreau River near Jefferson City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

The next statement will be issued Thursday morning at 1015 AM CDT.

&&

MOC051-041515-
/O.EXT.KLSX.FL.W.0008.000000T0000Z-240404T1945Z/
/JCMM7.1.ER.240402T0803Z.240403T0230Z.240403T1345Z.NO/
1013 PM CDT Tue Apr 2 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY THURSDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Moreau River near Jefferson City.

* WHEN...Until early Thursday afternoon.

* ADDITIONAL DETAILS...
  - At 9:30 PM CDT Tuesday the stage was 21.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM CDT Tuesday was 21.9 feet.
  - Forecast...The river is expected to fall below flood stage
    tomorrow morning and continue falling to 2.6 feet Sunday
    evening.
  - Flood stage is 17.0 feet.



&&


                  Fld   Observed  Forecasts (7:00 am)
Location          Stg    Stage    Thu   Fri   Sat   Sun   Mon

Moreau River
  Jefferson City  17.0    21.9    5.3   3.4   2.8   2.7   MSG



&&

LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231


$$

Britt
298 
WGUS83 KLSX 031513
FLSLSX

Flood Statement
National Weather Service St Louis MO
1013 AM CDT Wed Apr 3 2024

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Moreau River near Jefferson City.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC051-031615-
/O.CAN.KLSX.FL.W.0008.000000T0000Z-240403T1513Z/
/JCMM7.1.ER.240402T0803Z.240403T0330Z.240403T1148Z.NO/
1013 AM CDT Wed Apr 3 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Moreau River near Jefferson City.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Wednesday the stage was 13.0 feet.
  - Forecast...The river is expected to fall to 2.6 feet Monday
    morning.



&&


                  Fld   Observed  Forecasts (7:00 am)
Location          Stg    Stage    Thu   Fri   Sat   Sun   Mon

Moreau River
  Jefferson City  17.0    13.0    5.3   3.4   2.8   2.7   2.6



&&

LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
      3853 9231


$$

CVKING

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 1, 6:44 PM CDT, 7 hours 31 minutes earlier. Its key messages:

  • Severe thunderstorms will impact the region late this evening into tonight. Thunderstorms will initially pose a large to very- large hail threat along with a few tornadoes. The hail threat decreases this evening when storms form a line, but the wind and tornado threat remains very real.
  • Training thunderstorms will lead to heavy rainfall and threaten localized flash flooding in northeast Missouri and west-central Illinois through Tuesday morning. A Flood Watch will remain in effect until 7am Tuesday.
  • A period of cooler than normal temperatures is forecast late Tuesday through at least Friday night. Light freezes are possible (20-50%) each night beginning Wednesday night.
Area forecast discussion, Apr 1, 6:44 PM CDT, 7 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Severe thunderstorms will impact the region late this evening
  into tonight. Thunderstorms will initially pose a large to very-
  large hail threat along with a few tornadoes. The hail threat
  decreases this evening when storms form a line, but the wind and
  tornado threat remains very real.

- Training thunderstorms will lead to heavy rainfall and threaten
  localized flash flooding in northeast Missouri and west-central
  Illinois through Tuesday morning. A Flood Watch will remain in
  effect until 7am Tuesday.

- A period of cooler than normal temperatures is forecast late
  Tuesday through at least Friday night. Light freezes are
  possible (20-50%) each night beginning Wednesday night.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 308 PM CDT Mon Apr 1 2024

Regional surface analysis depicts a warm front extending from a
surface low entering far northwest Missouri east-southeast through
Kirksville, MO into central Illinois. In the expansive open warm
sector, warm and humid southerly flow is promoting increased
surface-based instability. The analysis also shows slightly
backed winds on the warm side of the boundary, where that BL-
rooted instability is intensifying. Along and directly south of
the front, showers and embedded thunderstorms are streaming into
the region from the southwest. Satellite imagery is showing
persistent clearing of earlier cirrus clouds, which will further
destabilize the boundary layer into the afternoon. Large-scale
lift and forcing is also becoming more established over the
central Great Plains, with diffluent flow and favorable upper-
level jet dynamics now overhead to promote convection. In this
region, severe convection is now occurring.

The entire region is now enveloped within the warm sector, aided
by the clearing skies to the south increasing the temperature
gradient. An 18Z sounding launched by the University of Missouri
in Columbia, MO shows mid-level lapse rates (7-7.5C/km) above a
shallow but noteworthy inversion around 850mb. With tremendous
synoptic forcing approaching the region, and sufficient
instability building, there is little doubt that severe weather
will impact the region late this afternoon into the early
overnight hours. While the inversion is concerning for surface-
based development, large-scale ascent is approaching the region
and will most likely cool the mid-levels and erode the capping.
CAMs still initiate deep convection in the 4pm-6pm timeframe along
and ahead of the attendant cold front in the central Great
Plains. Deep-layer shear vectors are still at a favorable angle
with respect to the forcing to promote discrete supercells or
supercell clusters in the warm sector. While large to very large
hail as large as baseballs, are the predominant threat in
central/northeast Missouri and west- central Illinois, I am
concerned about the backed winds across central Missouri (evident
in regional surface observations and the Mizzou sounding). If
surface-based convection can be realized while remaining
discrete, a tornado threat is very tangible this afternoon/early
evening in that corridor.

In addition, the west-southwest/east-northeast orientation of the
convection and storm motions will result in numerous thunderstorms
passing over the same place in a short period of time. HREF
probability-matched means places a few maxima of 3.00" of rain
across northern Missouri to central Illinois along this axis. In
Missouri, while ponding and rises on tributaries can be expected,
flash flooding should be held in check thanks to dry ground. In
Illinois, however, flash flood guidance is lower and the threat for
impacts is higher. As such, a Flood Watch was issued from now until
7am Tuesday.

Around sunset, a northern stream shortwave amidst the broader upper-
level trough will dig into the region. That feature and an
intensifying low-level jet will conspire to alter the deep-layer
and 0-3km shear parameters enough to promote upscale growth. At
this point, the coverage of severe thunderstorms will likely
become more widespread as an MCS blossoms. From then until about
2am-4am Tuesday, the threat for very large hail wanes with more
organized linear convection, though does not disappear, and a
damaging wind/tornado threat persists. If the MCS resembles what
CAMs currently depict, 0-3km shear vectors relative to this line
will be favorable for QLCS tornadogenesis. This threat will need
to be closely monitored, especially across the Ozarks, southeast
Missouri, and southern Illinois. Fortunately, the linear mode will
help advance the convection more quickly through the region. By
4am, the threat for severe convection will end for the night.

Tuesday will be cold and windy with another northern stream wave
diving quickly south into the region and helping further amplify the
larger trough. Additional showers and a few thunderstorms look more
likely (60-70%) than a few days ago during the day Tuesday in the
northern forecast area closer to the synoptic ascent and surface
low. While initially there were some concerns for stronger
thunderstorms ahead of the front, instability looks more meager now
than 24 hours ago and won't be conducive for stronger updrafts.
The low ejects north Tuesday evening with the upper-level trough
well- established and cut off from the steering flow. That places
us squarely in cyclonic northerly flow aloft, allowing for lows to
fall near-freezing for most of the region by early Wednesday
morning.

MRB

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 308 PM CDT Mon Apr 1 2024

Very little change to the extended forecast was made due to the
impending severe weather. Cyclonic flow aloft on Wednesday will
spark additional precipitation east of the Mississippi River. While
some guidance is hinting at a few snowflakes mixing into any rain,
the threat of any of them reaching the ground is near-zero. Colder
air will settle in place, threatening a frost (and potentially a
freeze) mid-week, with a gradual warmup forecast as upper-level
ridging re-establishes across the central CONUS. Omega blocking will
keep this pattern in place through Friday before a strong shortwave
in a western CONUS trough ejects into the Great Plains. The timing
and amplitude of this feature is still highly uncertain, but
presents a threat for showers and a few thunderstorms in the western
forecast area on Sunday. The threat for at least some rain weakens
into Monday, though at least some clouds may still linger. That
said, it is far too soon to accurately predict cloud cover for the
impending solar eclipse given this pattern.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 636 PM CDT Mon Apr 1 2024

Severe thunderstorms will continue to threaten the central
Missouri and St. Louis metropolitan area through the early morning
on Tuesday. Large hail and strong winds would accompany any storms
that can form. KUIN will likely not see strong storms, but weaker
ones will still threaten the terminal.

VFR conditions will degrade to MVFR and IFR as the night
progresses, and a cold front will approach from the west to swing
winds more westerly as well Tuesday afternoon and evening. Low
CIGs will likely persist after the front passes through with
cyclonic flow aloft staying put. Rain chances don't definitively
end until beyond the valid TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flood Watch through Tuesday morning for Bond IL-Calhoun IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Apr 1, 2:51 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Mon Apr 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through early Tuesday. The strongest
storms this afternoon/night could become severe with large hail,
damaging winds, and tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday across the area.

There is a low chance of thunderstorms Sunday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MRB

In the hours before

Local storm report, Apr 2, 1:59 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
159 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     Tstm Wnd Dmg     3 E Bonne Terre         37.93N 90.50W
04/02/2024                   St. Francois       MO   Trained Spotter

            Spotter reported trees down along Hwy K.
            Trees that arent down have been stripped of
            leaves. Home damage nearby on Stormy Lane.

&&

LSJ
Local storm report, Apr 2, 2:01 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
201 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     Hail             2 NNE Oakville          38.47N 90.31W
04/02/2024  M1.00 Inch       St. Louis          MO   Public

            mPING report of quarter sized hail.

&&

LSJ
Local storm report, Apr 2, 2:08 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
208 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     Hail             1 N Columbia            38.47N 90.22W
04/02/2024  E1.00 Inch       Monroe             IL   Public

            mPING report of quarter sized hail just
            north of Columbia.

&&

LSJ
Local storm report, Apr 2, 2:10 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Hail             3 WNW Belleville        38.55N 90.05W
04/02/2024  E0.70 Inch       St. Clair          IL   Trained Spotter

            Dime sized hail at location.

&&

LSJ
Local storm report, Apr 2, 2:11 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
211 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     Hail             2 NNE Oakville          38.47N 90.30W
04/02/2024  E1.00 Inch       St. Louis          MO   Public

            Quarter sized hail in Oakville.

&&

BMW
Local storm report, Apr 2, 2:13 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
213 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     Hail             1 ENE Columbia          38.46N 90.21W
04/02/2024  E1.00 Inch       Monroe             IL   Public

            Quarter sized hail on the north side of
            Columbia.

&&

BMW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:32 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren58 min
Apr 1, 8:13 PM CDTSevere Thunderstorm WarningLSXSaint Charles22 min
Apr 1, 8:30 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau, Osage3 min
Apr 1, 8:37 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau, Osage53 min
Apr 1, 9:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage23 min
Apr 1, 10:19 PM CDTSevere Thunderstorm WarningLSXFranklin41 min
Apr 1, 10:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade46 min
Apr 1, 10:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis, City of Saint Louis58 min
Apr 1, 10:53 PM CDTSevere Thunderstorm WarningLSXFranklin49 min
Apr 1, 11:38 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis, City of Saint Louis22 min
Apr 2, 12:12 AM CDTTornado WarningLSXCrawford, Franklin, Gasconade33 min
Apr 2, 12:25 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington50 min
Apr 2, 12:43 AM CDTTornado WarningLSXCrawford, Franklin, Gasconade, Washington47 min
Apr 2, 12:47 AM CDTFlash Flood WarningLSXSaint Louis6 hr
Apr 2, 12:48 AM CDTTornado WarningLSXCrawford, Franklin, Gasconade, Washington42 min
Apr 2, 1:03 AM CDTFlash Flood WarningLSXFranklin, Gasconade6 hr
Apr 2, 1:12 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis48 min
Apr 2, 1:18 AM CDTSevere Thunderstorm WarningLSXFranklin, Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington42 min
Apr 2, 1:32 AM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois28 min
Apr 2, 1:49 AM CDTTornado WarningLSXSainte Genevieve, Saint Francois26 min
Apr 2, 1:55 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
Apr 2, 1:57 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis, City of Saint Louis48 min
Apr 2, 2:10 AM CDTTornado WarningLSXSainte Genevieve50 min
Apr 2, 2:43 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Apr 2, 4:50 AM CDTRiver Flood WarningLSXLincoln18 hr
Apr 2, 7:34 AM CDTRiver Flood WarningLSXOsage16 hr

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.